Alert archive / California / Wind Advisories in 2024

Wind Advisory 7, NWS Phoenix, AZ

March 13, 2024Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this wind advisory at Mar 13, 2024, 1:54 AM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona. It took effect at Mar 13, 2024, 11:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2024, 1:54 AM PDT (08:54 UTC)
In effect from
Mar 13, 2024, 11:00 PM PDT
Expired
Mar 14, 2024, 12:00 PM PDT
In force
13 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS75 KPSR 130854
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
154 AM MST Wed Mar 13 2024

CAZ560-561-564-565-568-132100-
/O.NEW.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Winterhaven, and Chiriaco Summit
154 AM PDT Wed Mar 13 2024

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PDT
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, Eastern 
  portion of Joshua Tree National Park, Chuckwalla Mountains, 
  Southeastern Imperial County and Chiriaco Summit.

* WHEN...From 11 PM this evening to noon PDT Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
094 
WWUS75 KPSR 131843
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1143 AM MST Wed Mar 13 2024

CAZ563-567-140645-
/O.EXB.KPSR.WI.Y.0007.240314T1400Z-240314T1900Z/
Salton Sea-Imperial Valley-
Including the cities of Desert Shores, El Centro, Calexico, 
Alamorio, and Brawley
1143 AM PDT Wed Mar 13 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON PDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Imperial Valley and Salton Sea.

* WHEN...From 7 AM to noon PDT Thursday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Pockets of
  blowing dust and sand will also cause hazardous driving
  conditions. Light, unsecured objects left outdoors may become 
  airborne. Empty garbage cans may tip over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-570-140645-
/O.EXA.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/
Parker Valley-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Martinez Lake, Blythe,
Palo Verde, Ripley, and Midland
1143 AM MST Wed Mar 13 2024 /1143 AM PDT Wed Mar 13 2024/

...WIND ADVISORY IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS
EVENING TO NOON MST /NOON PDT/ THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley and Chuckwalla Valley.

* WHEN...From 11 PM MST /11 PM PDT/ this evening to noon MST 
  /noon PDT/ Thursday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects left outdoors may become airborne. Empty garbage cans
  may tip over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-561-564-565-568-140645-
/O.CON.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Winterhaven, and Chiriaco Summit
1143 AM PDT Wed Mar 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
NOON PDT THURSDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Joshua Tree National Park, Chuckwalla Mountains, 
  Southeastern Imperial County and Chiriaco Summit.

* WHEN...From 11 PM this evening to noon PDT Thursday.

* IMPACTS...Difficult driving conditions due to strong crosswinds,
  especially for larger vehicles, as well as pockets of blowing
  dust. Light, unsecured objects left outdoors may become
  airborne. Empty garbage cans may tip over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
249 
WWUS75 KPSR 140918
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
218 AM MST Thu Mar 14 2024

AZZ530-CAZ560-561-564-565-568>570-141900-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Imperial County Southeast-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, 
Ripley, and Midland
218 AM MST Thu Mar 14 2024 /218 AM PDT Thu Mar 14 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST /NOON PDT/
TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley and Chuckwalla Valley.

* WHEN...Through noon MST /noon PDT/ today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects left outdoors may become airborne. Empty 
  garbage cans may tip over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-567-141900-
/O.CON.KPSR.WI.Y.0007.240314T1400Z-240314T1900Z/
Salton Sea-Imperial Valley-
Including the cities of Desert Shores, El Centro, Calexico, 
Alamorio, and Brawley
218 AM PDT Thu Mar 14 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON
PDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Imperial Valley and Salton Sea.

* WHEN...From 7 AM to noon PDT today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Pockets of 
  blowing dust and sand will also cause hazardous driving 
  conditions. Light, unsecured objects left outdoors may become 
  airborne. Empty garbage cans may tip over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
479 
WWUS75 KPSR 141640
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
940 AM MST Thu Mar 14 2024

AZZ532-141900-
/O.EXA.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/
Yuma-
Including the cities of Yuma and Fortuna Foothills
940 AM MST Thu Mar 14 2024

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Yuma.

* WHEN...Until noon MST today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ560-561-563>565-567>570-141900-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-Salton Sea-
Chuckwalla Mountains-Imperial County Southeast-Imperial Valley-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, El Centro, Calexico, 
Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, 
Palo Verde, Ripley, and Midland
940 AM MST Thu Mar 14 2024 /940 AM PDT Thu Mar 14 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST /NOON PDT/
TODAY...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...In Arizona, Parker Valley. In California, Western 
  portion of Joshua Tree National Park, Eastern portion of 
  Joshua Tree National Park, Salton Sea, Chuckwalla Mountains, 
  Southeastern Imperial County, Imperial Valley, Chiriaco 
  Summit, Palo Verde Valley and Chuckwalla Valley.

* WHEN...Until noon MST /noon PDT/ today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
569 
WWUS75 KPSR 141911
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1211 PM MST Thu Mar 14 2024

AZZ530-532-CAZ560-561-563>565-567>570-142015-
/O.EXP.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/
Parker Valley-Yuma-Joshua Tree NP West-Joshua Tree NP East-
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial Valley-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Yuma, 
Fortuna Foothills, Cottonwood Visitor, Lost Horse-Keys Village, 
Desert Shores, Imperial Hot Mineral Springs, Winterhaven, 
El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, 
Martinez Lake, Blythe, Palo Verde, Ripley, and Midland
1211 PM MST Thu Mar 14 2024 /1211 PM PDT Thu Mar 14 2024/

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory for areas along and west of the Lower Colorado
River has been allowed to expire as winds continue to weaken.
However, a few areas may continue to see some locally strong gusts
through the early afternoon hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 10:35 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 12, 10:35 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1035 PM MST Tue Mar 12 2024

.Update...Updated Aviation

&&

.SYNOPSIS...
The approach and passage of a low pressure system will lead to a
cooling trend, breezy to windy conditions, and expanding chances
for precipitation Wednesday through Friday. Best chances for
precipitation will be over portions of northern and eastern
Arizona. Over the weekend and early next week, the system will
weaken and accordingly there will be a gradual decline in
precipitation chances along with a slow warming trend.

&&

.DISCUSSION...
Two large scale weather features of interest are an upper trough
with an axis over/near the west coast of North America and an
upstream ridge over the northeast Pacific. From an ensemble mean
perspective, there is good agreement amongst the global models
that amplification of the flow pattern will lead to the
development of a closed low becoming centered near the AZ/CA
border on Thursday. Thereafter, the low will "wobble" a bit as
vort maxes move through (the timing and location of those features
will factor into the precip potential and will be very hard to
pinpoint much in advance). There may also be a little bit of
westward drift. But overall, the low will largely remain in place
for several days (through Tuesday) as it slowly weakens.

As the aforementioned scenario unfolds, a preliminary wave will
move through on Wednesday and bring precip chances to mainly the
northeast quarter of AZ with the southern edge over southern Gila
and far northeast Maricopa Counties. There is also a slight
chance of thunderstorms for that same area during the latter half
of the afternoon and early evening. Breeziness picks up as well
(Imperial County will have evening breeziness starting up
tonight). With the approach of the main low, a cold front will
dive south through AZ and southeast CA Wednesday night and
Thursday. The front will be most distinct over southeast CA and
the Lower Colorado River Valley. Accordingly, that is where the
strong winds will be with the main concern being the potential for
blowing dust affecting motorists. Cross-winds on east-west
oriented highways will also be a concern for higher profile
vehicles). Drier air behind the cold front will tend to hinder
shower development under the cold core aloft. However, better
moisture, as well as some QG forcing, will bring a chance of
precipitation to much of AZ on Thursday. The best chances will be
limited to north-central and northeast AZ (slight chances on the
lower deserts of south-central AZ). But, there is once again a
slight chance of thunderstorms over/near the higher terrain of
south-central AZ. Will continue to monitor model trends for shower
potential Thursday in far SE CA and SW AZ due to lift from front
as well as subsequent potential instability from very cold air
aloft. For now, the thinking is that moisture availability will be
insufficient. Precipitation chances expand westward a bit on
Friday with some subtle moisture advection/recovery and the
presence of cold air aloft. Thereafter, precipitation chances
slowly decline as the low weakens. Snow will largely be confined
to elevations above 5000ft. Hypothetical snow levels are
considerably lower given how low the wet bulb zero heights get
over our western areas Thursday morning (below 3000ft).

Given the above, a substantial cooling trend is in store with
the main drop happening Thursday as highs at most lower desert
locations dip into the 60s and remaining there Friday. As the low
weakens there will be less cloud cover and more moderating of the
airmass for a warming trend beginning Saturday with highs in the
low 70s. There are enough ensemble members that have the ridge
moving in earlier such that the NBM output has highs in the upper
low 80s at most lower desert locations by Tuesday.

&&

.AVIATION...Updated at 0535Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT;
No aviation concerns are expected in the near term as tranquil
conditions will prevail overnight. Winds during this timeframe
will be light with the usual nightly E shift occurring later than
usual at around 08-09Z. Breezy conditions will then become the
main focus heading into tomorrow afternoon and evening. Before
gusts commence, the typical W'rly shift will likely take place
earlier than normal with guidance indicating this switch at
17-18Z. Gusts generally between 20-25 kts, with locally higher
gusts possible, will then take over starting around 20-21Z.
Outside of a FEW clouds, with the lowest bases around 7-8 kft,
skies will be mostly clear through the forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected through tonight. Winds at
both terminals will be light and contain a W'rly component, with
periods of variability at BLH. Winds will then shift to more of a
N/NW'rly direction for both locations by late tomorrow morning,
with breezy conditions commencing at BLH in association with this
switch. Gusts there will approach 25 kts, with higher gusts at
times, before speeds begin to subside by late in the period. FEW
high clouds will be present over the region through tomorrow
evening.

&&

.FIRE WEATHER...
Dry conditions with slightly above normal temperatures are expected
through Wednesday. Winds today will be fairly light, but some
periodic gusts of 15-20 mph are possible this afternoon. MinRHs
today will be in the teens for the eastern districts and 20-30% in
the western districts. This will flip for Wednesday and Thursday,
with the western districts seeing MinRHs in the teens and the
eastern districts seeing MinRHS in the 20-40% range. A weather
system will approach from the north on Wednesday bringing increased
winds to the area. The strongest winds on Wednesday afternoon will
occur in the eastern districts and look to reach gusts of around 25
mph. Wednesday night through Thursday morning winds will be the
strongest in the western districts with gusts of 30-45 mph, and
gusts up to 55 mph for the highest peaks possible. Depending on the
amount of dry fuels available, these strong winds in the western
districts could cause a period of elevated fire weather conditions
on Thursday with RHs lowering to around 15% by the afternoon.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...RW
FIRE WEATHER...Berislavich

Nearby

Wind Advisories in California, 2024Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.